Hail, Mitchell
- When
- August 17, 12:00 AM CST
- Where
- Mitchell County, 6.91 mi N of Victor
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -98.280
m. CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Several strong to (a few) severe thunderstorms rumbled across much of this six-county North Central Kansas area on this early Saturday morning, mainly between midnight and 4 a.m. CDT. Ground-truth verification of hail and strong winds was quite limited, with a few of the only reports consisting of nickel size hail in southern Mitchell County and a mesonet-measured 73 MPH gust in eastern Rooks County. However, winds this strong appeared to be quite isolated and there were no known damage reports. Rainfall-wise, the vast majority of the area measured no more than 0.50-1.25, although a CoCoRaHS observer in Beloit received 1.97.
For the first few hours of this event (midnight-2 a.m. CDT) storms were fairly isolated in nature, gradually developing within the exit region of a 30-40 knot southwesterly low level jet. Over the following few hours convection increased in coverage, briefly forming a nearly solid line within Rooks/Osborne/Mitchell/Jewell counties before weakening and dissipating. In the mid-upper levels, broad quasi-zonal flow was in place over the Central Plains. The overnight mesoscale environment over North Central Kansas was certainly supportive of severe storms, featuring a decent combination of 2000-3000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear. At the surface, dewpoints averaged in the low-70s F as the local area resided north of a somewhat loosely-defined, quasi-stationary front stretched through central KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 11:27 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1227 AM CDT Sat Aug 17 2019 .UPDATE... Issued at 932 PM CDT Fri Aug 16 2019 Forecast has been updated to include potential for some fog development overnight primarily across the northwest third of our cwa per latest HRRR and SREF probs. && .SHORT TERM...(This evening through Saturday) Issued at 308 PM CDT Fri Aug 16 2019 An upper level wave dropping southeast out of Wyoming will help spark some late night convection across the local area. Models have been keying in on this being a late night event focused primarily south of interstate 80...with the latest NAMnest trying to develop a line of thunderstorms near the state line just before midnight and tracking them east overnight...where the low level jet should help flare up the convection further as it exits the local area during the very early morning hours Saturday. While the focus of thunderstorm activity should be across our Kansas counties late tonight...do see a small potential for at least a few thunderstorms across the entire forecast area...so have some isolated thunderstorms chances mentioned for everyone. That said...the severe focus should remain south of interstate 80...where good shear will combine with modest instability and the best forcing for at least the potential of quarter sized hail and 60 mph wind gusts. There then should be a notable break in thunderstorm chances during the daytime hours Saturday with partly sunny skies and warmer temperatures there will be some adiabatic compression ahead of the next front which will bring another chance for severe weather to the local area Saturday night. .LONG TERM...(Saturday night through Friday) Issued at 308 PM CDT Fri Aug 16 2019 Expect a cold front to cross northern Nebraska Saturday night...providing the forcing for showers and thunderstorms across much of the local area late Saturday night into Sunday morning. With fairly good forcing from this frontal boundary, 3000+ joules of CAPE to work with along with modest shear...see the potential for any storms that do develop to become severe...and not surprisingly much of the local area is currently advertised in a slight risk for severe weather tomorrow night. While model coverage of thunderstorm activity is not extremely high, felt it was prudent to expanded thunderstorm coverage given the set-up that will be in place across the local area. As this front then washes out across the local area Sunday...expect cooler temperatures along with a transition in the upper level flow...which will result in a ridge building back over the plains to start the new work week. What this means is that temperatures should climb back above normal to start the work week...and with a sticky airmass in place...expect to see heat index values climb into the 100 to 110 degree range across much of the local area especially Monday afternoon...but possibly Tuesday afternoon as well. The good news here...however...is that the upper level ridge responsible for the spike in apparent temperatures and dry weather both Monday and Tuesday will retreat some by mid-week. This will allow for a more northwesterly upper level pattern to return bringing various small thunderstorm chances...along with slightly cooler...yet seasonable temperatures...to finish out the work week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1225 AM CDT Sat Aug 17 2019 There could be a few showers and maybe a thunderstorm for a couple of hours, but chances diminish toward day break. Have some light fog in for a few hours around day break. Expect a little MVFR ceilings for a time during the morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Fay SHORT TERM...Rossi LONG TERM...Rossi AVIATION...JCB
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 927 PM CDT Fri Aug 16 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 927 PM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. There is a chance for thunderstorms across the entire forecast area tonight. The best chance for more widespread and damaging thunderstorms will be across portions of north central Kansas, where severe hail to the size of quarters and wind gusts to 60 mph will both be possible. In addition...a few strong to marginally severe thunderstorms will be possible across south central Nebraska, primarily south of Interstate 80. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible Saturday night across the entire forecast area. Heat index values of 100 to 105 degrees are expected both Monday and Tuesday afternoons. After a hot and relatively quiet stretch of weather Sunday through Tuesday, various thunderstorm chances return to the local area Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 1207 AM CDT Sat Aug 17 2019 KSZ018-170545- Osborne KS- 1207 AM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 1245 AM CDT... At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm over Luray, or 20 miles northeast of Russell, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Natoma. A Severe Thunderstorm Watch remains in effect until 700 AM CDT for north central Kansas. LAT...LON 3919 9905 3936 9849 3913 9849 3913 9905 TIME...MOT...LOC 0507Z 249DEG 23KT 3914 9866 Billings Wright
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A 73 MPH wind gust was measured by a mesonet station around 8 miles north-northeast of Codell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849132, 849133.